Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Jul 5, 2017, 3:30 AM PDT for Inyo County, Tulare County, California. It took effect at Jul 5, 2017, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2017, 3:30 AM PDT (10:30 UTC)
- In effect from
- Jul 5, 2017, 1:00 PM PDT
- Expired
- Jul 5, 2017, 11:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474 WWUS85 KVEF 051030 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 330 AM PDT Wed Jul 5 2017 .Isolated to scattered thunderstorms with little rainfall will lead to a threat of fire starts in the Sierra this afternoon and evening. CAZ226-052000- /O.UPG.KVEF.FW.A.0005.170705T2000Z-170706T0600Z/ /O.NEW.KVEF.FW.W.0017.170705T2000Z-170706T0600Z/ Owens Valley/Southern Inyo Forest- 330 AM PDT Wed Jul 5 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR DRY LIGHTNING WITH GUSTY OUTFLOW WINDS FOR THE SIERRA ZONE 226... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 11 PM PDT this evening. The Fire Weather Watch is no longer in effect. * TIMING...This afternoon and evening. * THUNDERSTORMS...Isolated to scattered with minimal rainfall. * WIND...South-Southwest 8-15 mph except higher gusts likely near thunderstorms. * HUMIDITY...10-20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
2 follow-up statements
626 WWUS85 KVEF 051942 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1242 PM PDT Wed Jul 5 2017 .Isolated to scattered thunderstorms with little rainfall will lead to a threat of fire starts in the Sierra this afternoon and evening. CAZ226-060600- /O.CON.KVEF.FW.W.0017.170705T2000Z-170706T0600Z/ Owens Valley/Southern Inyo Forest- 1242 PM PDT Wed Jul 5 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR DRY LIGHTNING WITH GUSTY OUTFLOW WINDS FOR THE SIERRA ZONE 226... * TIMING...This afternoon and evening. * THUNDERSTORMS...Isolated to scattered with minimal rainfall. * WIND...South-Southwest 8-15 mph except higher gusts likely nearthunderstorms. * HUMIDITY...10-20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
731 WWUS85 KVEF 060543 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1043 PM PDT Wed Jul 5 2017 CAZ226-060645- /O.EXP.KVEF.FW.W.0017.000000T0000Z-170706T0600Z/ Owens Valley/Southern Inyo Forest- 1043 PM PDT Wed Jul 5 2017 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR DRY LIGHTNING WITH GUSTY OUTFLOW WINDS FOR THE SIERRA ZONE 226... Isolated thunderstorms over the southern Sierra dissipated this evening and no redevelopment is expected overnight. The Red Flag Warning will be allowed to expire on schedule at 11 PM PDT. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 5, 3:12 AM PDT, 18 minutes earlier.
Area forecast discussion, Jul 5, 3:12 AM PDT, 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 312 AM PDT Wed Jul 5 2017 .SYNOPSIS...High pressure will will shift east toward the the Four Corners region today with a south to southeast flow bringing a minimal amount of monsoon moisture up into portions of the area. As a result, there will be a slight chance of thunderstorms today over the Sierra and in portions of San Bernardino County. A gradual increase in monsoon moisture is expected Thursday into the weekend. Temperatures will remain above normal for the rest of the week. && .SHORT TERM...Today through Friday night. High pressure settling near the Four Corners region will lead to a south/southeast flow over the area resulting in a gradual increase in moisture. The models are not particularly impressive with the magnitude of moisture influx or instability development this model run so thunderstorm chances have been kept mainly in the slight chance category through the short term forecast. Today the main threat of thunderstorms will be over the Sierra but we can't rule out a thunderstorm or two in San Bernardino County, mainly in the Morongo Basin and the Mojave Preserve. Not expecting much rain with these storms but gusty winds are likely. For Thursday and Friday, we could see a bit more thunderstorm activity spreading over more of the forecast area, mainly over the higher terrain, but confidence is pretty low on how far north and east and how widespread the activity will be. Proximity of the high pressure area may end up keeping the air mass capped over much of Mohave and Lincoln Counties. A couple of days ago, the models were bringing the one inch precipitable water line up to Las Vegas by today but now keep that level of moisture mainly south of our forecast area through Friday. Current temperature forecasts for the short term are pretty hot and if the moisture does not end up coming up as previously thought, we may end up needing excessive heat warnings by Friday. Bottom line is this is a low confidence forecast at this time regarding both thunderstorm chances and excessive heat possibilities. .LONG TERM...Saturday through Tuesday. Focus for the long term continues to be ridge of high pressure near the four corners and associated monsoon moisture and thunderstorm chances. At this time, the position of the high pressure will allow deep enough south to southeast flow to setup over the region, which in turn allows moisture to enter the area. Models remain rather unimpressive with moisture values outside of Mohave county, however given the flow, it would not take much to send a surge of moisture over the area. Given that forecast details will depend heavily on factors not known until about 24 hours out (existing storm complexes, etc.), opted not to make much major changes other than to delay moisture influx over most of the region until after the weekend. && .FIRE WEATHER...Initial push of moisture into the area looks like it will lead to isolated to scattered thunderstorms over the Sierra this afternoon into this evening. The lower levels of the atmosphere will likely remain dry so the main concern for today in the Sierra is dry lightning and gusty winds with any storms. The Fire Weather Watch for dry lightning and gusty winds was upgraded to a Red Flag Warning. Moisture will likely increase a bit over the next few days but confidence in thunderstorm coverage is pretty low as the latest model runs have backed off on moisture availability and instability over much of the forecast area. Isolated thunderstorm are forecast to spread over a bit more of the area each day through the week into the weekend. At this time it looks like storms that form will likely produce only small amounts of rainfall so fire starts will be a concern. However, low confidence and limited coverage is keeping us from issuing any additional Red Flag Warnings for dry lightning outside of the Sierra today. && .AVIATION...For McCarran...Low impact weather expected in the air space through today. High clouds should increase today as moisture returns to the area, but nothing below 10Kft is expected. Winds will mainly follow typical diurnal trends through Thursday morning. The exception could be a push of south/southwest winds late this afternoon around 10 knots. For the rest of southern Nevada, northwest Arizona and southeast California...Expect an increase in clouds today with isolated thunderstorms this afternoon and evening over the Sierra and portions of San Bernardino County. Winds will mainly follow typical diurnal trends through tonight although some area may see an increase in southerly winds late this afternoon with gusts up to 20 kts for a couple of hours. In addition, any storms that form will likely produce gusty and erratic winds. && .HYDROLOGY...Slight drop in temperatures over the past week along with a shrinking snowpack has lead to a lowering to leveling of flows in unregulated creeks, specifically Independence Creek, Big Pine Creek and Rock Creek from their peak flows observed on June 22. Even with this lowering, creeks, streams and rivers will be flowing higher than normal during the extended holiday weekend. Minor flooding could occur near creeks as well as a few low water crossings on some roadways. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term/Aviation/Fire Weather...Harrison Long Term...Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:54 AM PDT | Areal Flood Advisory | VEF | Inyo | 7 days |
| Jul 5, 2:23 PM PDT | Excessive Heat Watch | VEF | San Bernardino | 12 hr |
Nearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.